Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 56, NWS Gaylord, MI

October 5, 2018

NWS Gaylord, MI issued this small craft advisory at Oct 5, 2018, 3:53 AM EDT. It took effect at Oct 5, 2018, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 3:53 AM EDT (07:53 UTC)
In effect from
Oct 5, 2018, 8:00 AM EDT
Expired
Oct 5, 2018, 4:23 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

381 
WHUS73 KAPX 050753
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
353 AM EDT Fri Oct 5 2018

LMZ323-344>346-051600-
/O.NEW.KAPX.SC.Y.0056.181005T1200Z-181005T2200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
353 AM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 AM this morning to 6 PM EDT
this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-LMZ341-342-LSZ322-051600-
/O.EXB.KAPX.SC.Y.0054.000000T0000Z-181006T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
St. Marys River Point Iroquois to E. Potagannissing Bay-
353 AM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 8 AM EDT Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-051600-
/O.EXT.KAPX.SC.Y.0054.000000T0000Z-181006T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
353 AM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

THE Small Craft Advisory IS NOW IN EFFECT until 8 AM EDT
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
2 follow-up statements
595 
WHUS73 KAPX 051430
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1030 AM EDT Fri Oct 5 2018

LMZ323-344>346-052200-
/O.CON.KAPX.SC.Y.0056.000000T0000Z-181005T2200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1030 AM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 6 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-LMZ341-342-LSZ321-322-052230-
/O.CON.KAPX.SC.Y.0054.000000T0000Z-181006T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1030 AM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
SATURDAY...

A Small Craft Advisory remains in effect until 8 AM EDT Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
366 
WHUS73 KAPX 052023
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
423 PM EDT Fri Oct 5 2018

LMZ341-342-LSZ321-322-052130-
/O.CAN.KAPX.SC.Y.0054.000000T0000Z-181006T1200Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
423 PM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LMZ323-344>346-052130-
/O.CAN.KAPX.SC.Y.0056.000000T0000Z-181005T2200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
423 PM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LHZ345>349-060430-
/O.EXT.KAPX.SC.Y.0054.000000T0000Z-181006T0600Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
423 PM EDT Fri Oct 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY...

THE Small Craft Advisory IS NOW IN EFFECT until 2 AM EDT
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 5, 3:35 AM EDT, 18 minutes earlier.

Area forecast discussion, Oct 5, 3:35 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
335 AM EDT Fri Oct 5 2018

.NEAR TERM...(Today through Tonight)
Issued at 333 AM EDT Fri Oct 5 2018

High impact weather potential: Maybe some non-severe thunderstorms
late tonight.

Pattern synopsis and forecast:

Sfc high pressure was centered over the nrn Great Lakes and Ontario
early this morning, with a corridor of dry low to mid level air over
nrn Michigan. Higher level moisture was thickening with time
however, and skies were increasing in cloudiness. This cloud was
associated with a large area of WAA across the central and nrn
Plains, out ahead of shortwave troughing and sfc low pressure
pushing into the Dakotas. WAA forcing was maximized across MN/WI,
aided also by DPVA, upper jet dynamics and even some low to mid
level FGEN. This has resulted in a fairly widespread area of higher
based showers, which was mixed with and/or has been turning to snows
in colder air on the nrn and western portion of the precipitation
shield.

The high pressure and dry air will slide eastward into Quebec by
this evening, allowing the aforementioned low pressure to working
into the upper Mississippi valley and eventually nrn Michigan by
late tonight. The atmosphere will gradually moisten through this
transition, with PWATS rising to near 1.50" by daybreak Saturday.
Chances for rain will generally be increasing with time, becoming
much more likely late tonight with the arrival of the deepest
moisture and low pressure. The first round of precipitation is
rolling into eastern upper and the Straits region right now,
associated with the initial DPVA and FGEN. This was able to squeeze
out some higher based light rain out of a mid deck, and some light
snow over land areas where temperatures were down into the lower
30s. Warming temperatures this morning will bring an end to any
light snows, with readings topping out in the 50F to 55F range most
areas. Continued warming through tonight will only allow
temperatures to fall into the mid 40s to lower 50s. Finally, there
is actually a few hundred j/kg of MUCAPE that develops late tonight
along and south of M-32 in nrn lower as the sfc low and warm front
lift into lower Michigan. This may result in some embedded thunder
with the showers. Certainly not enough for any severe threat.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 333 AM EDT Fri Oct 5 2018

...Occasional shower chances...

High Impact Weather Potential...Minimal aside from an embedded storm
or two near Saginaw Bay Saturday morning.

Pattern Synopsis/Forecast...Strong ridging aloft over the Southeast
will open up the Gulf with moisture transport extending up into the
Great Lakes. Low pressure ejecting NE out of the Plains is forecast
to trek across northern Lower Michigan Saturday morning as a potent
shortwave crosses into southern Ontario. Cold air advection will
develop by afternoon as the low departs and surface high pressure
builds south of Hudson Bay. Upper level flow pattern then becomes
more amplified heading into Sunday as western trough deepens and
eastern ridge strengthens.

Primary Forecast Concerns...Lingering shower and isolated
thunderstorm potential on Saturday. Few showers on Sunday?

Impressive moisture for early October will persist into Saturday
morning until high pressure begins to usher in a cooler, less humid
airmass towards afternoon. Morning PWATs will range from around
1.25" in eastern Upper to in excess of 1.5" near Saginaw Bay. While
the strongest forcing is progged to exit our east around daybreak,
there will be enough upper level support for continued showers,
especially through the morning hours. There may also be enough
elevated instability for an embedded storm or two down towards
Saginaw Bay through midday. Plenty of deep layer shear (40-50+
knots), but instability is unimpressive...MUCAPE <500 J/kg near
Saginaw Bay. As such, wouldn't expect more than some embedded
morning thunder in our southeast with the departing rain shield.
Agree with SPC's latest Day 2 assessment, which pulls the marginal
risk further downstate out of our CWA. Moisture then strips out
pretty rapidly above ~900mb as high pressure begins to encroach from
the north. Think this will dry most areas out, but PWATs hovering
near 1" south of M-72 combined with some weak mid level energy may
trigger a few showers across mainly our south through Saturday night.

Baroclinic zone then becomes oriented W to E across northern
Michigan heading into Sunday. Strengthening isentropic lift over
southern WI will spread into our area during the afternoon hours,
and passing mid-level energy will ride around the periphery of the
ridge. This will bring an increasing chance of some showers later in
the day Sunday, mainly across northern Lower.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 333 AM EDT Fri Oct 5 2018

High Impact Weather Potential...Thunderstorms with potential for
heavy rainfall possible at various times Monday afternoon through
Wednesday night.

An active, wet pattern looks to persist through the middle of next
week with a highly amplified flow pattern aloft. Deep troughing over
the western CONUS will slowly migrate eastward through the period,
held up by strong, anomalous ridging anchored over the East Coast.
Atmospheric moisture over northern Michigan will be
uncharacteristically high for early October, with ensembles
suggesting PWATs as high as 4 standard deviations above the mean. A
warm front lifting through the area on Monday looks to stall just to
our north through the period and will likely be the focus for a few
rounds of showers and thunderstorms. Heaviest rainfall of the period
looks to occur somewhere in the Wednesday through Wednesday night
timeframe as a potent system lifts through the Upper Midwest with a
strong trailing cold front. Temperatures will rise above normal once
the warm front lifts through on Monday, dropping back below normal
late next week behind the strong cold front. Tuesday has the
potential to be a very warm October day with highs flirting with the
mid to upper 70s across northern Lower.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1142 PM EDT Thu Oct 4 2018

VFR tonight. MVFR cigs return Friday along with some showers.

High pressure is transiting eastern Superior and eastern upper MI,
providing quiet wx this evening and diminishing winds. However,
mid/high clouds ahead of our next system are already advancing
into the western Great Lakes. These will stay VFR tonight, but
gradually lower to MVFR on Friday. Shower chances will also return
on Friday.

Our current light northerly breezes will veer easterly by Friday
morning, and eventually se.

&&

.MARINE...
Issued at 333 AM EDT Fri Oct 5 2018

High pressure and dry air will shift eastward today and tonight,
making way for deeper moisture and low pressure by late tonight.
This low pressure departs Saturday while also dragging a cold front
through nrn Michigan. This will result in increasing rain chances
through Saturday morning, before chances drop off later in the day
and Saturday evening behind the cold front. Rain chances increase
again Sunday into Monday as the frontal boundary lifts back into the
region.

East/SE winds will ramp up into advisory levels today and into
tonight ahead of the sfc low, and may continue into Saturday morning
in a few spots.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 AM EDT Saturday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Saturday for LMZ341-342.
     SMALL CRAFT ADVISORY from 8 AM this morning to 6 PM EDT this
     evening for LMZ323-344>346.
LS...SMALL CRAFT ADVISORY until 8 AM EDT Saturday for LSZ321-322.
&&

NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Oct 5, 3:44 AM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
344 AM EDT Fri Oct 5 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-060745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
344 AM EDT Fri Oct 5 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms late tonight, along and south
of M-72 in nrn lower Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The chance for thunderstorms will continue Saturday morning for
portions of northeast lower, generally along and south of a line
from Houghton Lake to Oscoda.

Thunderstorms will also be possible at times across northern
Michigan from Monday afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&& For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.